Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 3, 2011

Honeymoon

Question from Double Springs, Alabama, USA:

My daughter was diagnosed with type 1 in December 2009. She went through her honeymoon as soon as we left the hospital and was off insulin for two months. She was taking 11 1/2 units of Lantus and between 1 1/2 to 2 units of Humalog after every meal. Her C-Peptide was 0.07 in November 2010. Now, her Lantus has decreased 2 units in a week and she is no longer on Humalog after her meals. Is it possible to go through the honeymoon twice? The nurse tells me that everyone is different and can't explain to me why or how this is happening.

Answer:

You might try to multi point glucose tracking. Measure the glucose before and two hours after meals as well as the 2 a.m.. You might be surprised at the rise after meals, or maybe not. The real issue is controlling the diabetes and getting the best A1c you can. I warn patients not to try to avoid insulin and accept okay sugars but not the best they can get. Sometimes the seeming autoimmune type 1 diabetes is not as aggressive and good glucose control helps preserve the pancreas. Again, the key is to control the diabetes.

LD

[Editor’s comment:

You did not specify your daughter’s age, activity level, or diet. These could also affect her insulin needs. So, too, can a growth spurt. Please also see our previous questions on the Honeymoon.
BH]